Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 145, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 21, 2003, 9:34 PM CDT for Clay County, Cloud County, Washington County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 9:34 PM CDT (02:34 UTC)
- Expired
- Jul 21, 2003, 10:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Cloud County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2434 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
043 WUUS53 KTOP 220234 SVRTOP KSC027-029-201-220315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 934 PM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1015 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF CLYDE...OR ABOUT 16 MILES EAST OF CONCORDIA...MOVING SOUTH AT 50 MPH. * SOME LOCATIONS AFFECTED... VINING CLIFTON MORGANVILLE IDANA CLAY CENTER WAKEFIELD LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3963 9717 3963 9749 3911 9728 3919 9699 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:31 PM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 21, 3:31 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 331 PM CDT MON JUL 21 2003 SCATTERED SHOWERS HAVE MOVED INTO NORTHERN SECTIONS OF KANSAS AS A WEAK SHORTWAVE DROPS DOWN THE BACK SIDE OF THE EAST COAST TROUGH. EXPECT THUNDERSTORMS TO DEVELOP ACROSS WESTERN NEB AND KS THIS AFTERNOON. AS A SPEED MAX HELPS AMPLIFY THE PATTERN AND CONTINUE TO MOVE SOUTH THROUGH THE PLAINS...THE CONVECTION OVER THE HIGH PLAINS IS EXPECTED TO CONGEAL INTO AN MCS AND MOVE ACROSS THE CWA. THINK THAT THE MAIN THREAT WILL BE DAMAGING WINDS...SIMILAR TO LAST NIGHT. HAVE INCREASED POPS INTO THE LIKELY CATEGORY FOR ALL OF THE FORECAST AREA EXCEPT THE FAR NORTHEAST CORNER. THINK THAT THE BEST CHANCES FOR PRECIP WILL BE GENERALLY ACROSS CENTRAL KANSAS WERE THERE IS BETTER INSTABILITY. HELD ONTO POPS FOR TOMORROW MORNING AS MODELS INDICATE THE SPEED MAX STILL ROTATING THROUGH THE TROUGH. OTHERWISE PRECIP SHOULD BE COMING TO AN END DURING THE MORNING WITH SURFACE RIDGE CONTINUING TO BUILD INTO THE PLAINS. HAVE ONLY MADE MINOR ADJUSTMENTS TO THE TEMPS FOR TUESDAY AND WEDNESDAY...GENERALLY DOWN A DEGREE OR TWO. WITH DEWPOINTS IN THE 50S TUESDAY NIGHT AND AND CLEARING SKIES WITH LIGHT WINDS...LOWS SHOULD BE THE COOLEST SEEN IN A WHILE. HAVE LOWERED THEM INTO THE UPPER 50S. WEDNESDAY IS SETTING UP TO BE A GREAT DAY WITH SUBSIDENCE AND RELATIVELY DRY AIR IN PLACE. HAVE CONTINUED THE WARMING TREND INTO THE WEEKEND AS LOW LEVEL FLOW BECOMING SOUTHERLY AND WAA STARTS UP ON THURSDAY. NEXT FORECAST PROBLEM IS POTENTIAL FOR A WEAK FRONT TO MOVE INTO THE AREA SUNDAY. THE GFS HAS STARTED TO COME INTO BETTER AGREEMENT WITH THE ECMWF AND OTHER MODELS...SHOWING A SHORTWAVE TROUGH MOVING ACROSS SOUTHERN CANADA DURING THE WEEKEND. HAVE INSERTED A CHANCE FOR PRECIP ON SUNDAY WITH THE FRONT ENTERING THE AREA. HAVE FOLLOWED THE ECMWF SOLUTION WITH THE TIMING OF THE FRONT. THE GFS LOOKS A LITTLE TO FAST BRINGING THE FRONT IN SATURDAY...CONSIDERING THE SHORTWAVE IS PROGGED TO STILL BE OVER THE PACIFIC NORTHWEST. AM A LITTLE CONCERNED ABOUT POPS CONSIDERING THE FRONT LOOKS LIKE IT WILL BE MOVING UNDER AN UPPER LEVEL RIDGE WITH THE BETTER DYNAMICS STAYING TO THE NORTH. LEFT MONDAY DRY WITH SEASONABLE TEMPS. .TOP...NONE. WOLTERS
Hazardous weather outlook, Jul 21, 8:38 PM CDT, 56 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-221045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 838 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA TONIGHT. AS THE NIGHT PROGRESSES...THESE STORMS SHOULD CONGEAL INTO A CLUSTER. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS. SOME LARGE HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY LINGER ACROSS EAST CENTRAL KANSAS TUESDAY MORNING. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVERNIGHT ACROSS THE ENTIRE AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) LWS
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.